The International Tinnitus Journal

The International Tinnitus Journal

Official Journal of the Neurootological and Equilibriometric Society
Official Journal of the Brazil Federal District Otorhinolaryngologist Society

*Type a word

ISSN: 0946-5448

Abstract

Neurochemistry of the Peripheral and Central Auditory System After Ototoxic Drug Exposure: Implications for Tinnitus

Author(s): Leonard P. Rybak

Platinum-containing drugs, such as cisplatin and carboplatin, are known to have ototoxic side effects causing hearing loss that may be accompanied by tinnitus. This study reviews recent studies on the ototoxicity of cisplatin and carboplatin and summarizes the effects of protective agents that may prevent hearing loss and tinnitus. The primary locus of ototoxicity is in the cochlea, but oxidative stress to the inferior colliculus has been reported recently with carboplatin. Enhanced spontaneous activity within the dorsal cochlear nucleus has been correlated with loss of outer hair cells in animal experiments using cisplatin. This may result from disinhibition of neurons within the dorsal cochlear nucleus caused by reduced input from spiral ganglion cells. Carboplatin may cause tinnitus by oxidative stress within the inferior colliculus or by loss of inhibition within the inferior colliculus resulting from cochlear damage. This could lead to compensatory gain and enhanced responses in neurons within the auditory cortex. Protective agents may prevent tinnitus by preventing damage to the cochlea, thereby obviating the development of disinhibition within central auditory pathways.

PDF